Mississippi, 2008

Hail and Damaging Winds in Mississippi, August 3, 2008

August 3, 2008 · NWS LIX · 4 events in 2 counties and zones

Isolated strong to severe thunderstorms developed in a very moist and unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in a very moist and unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 3, 11:15 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 3, 11:15 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1215 PM CDT SUN AUG 3 2008

.UPDATE...
MOST CHANGES IN FORECAST HAD TO DO WITH MARINE ISSUES AS WILL BE
NOTED BELOW.
&&

.SHORT TERM...
LOWERED HIGH TEMPERATURE FORECAST FOR THIS AFTERNOON ONE CATEGORY...AND
ADJUSTED DEW POINTS/RH GRIDS TO FIT DRIER AIR BEHIND LAST NIGHTS
MCS. STARTING TO SEE SOME RECOVERY IN DEWPOINTS OVER EASTERN
SECTIONS...AS DEWPOINT AT GPT HAS RISEN 10 DEGREES IN LAST 3
HOURS. MOST CONVECTION THIS MORNING HAS OCCURRED IN THE COASTAL
WATERS...AND IN THE EXTREME NORTHWEST CORNER OF THE CWA...WHERE A
BOUNDARY REMAINS FROM LAST NIGHTS CONVECTION. STILL SEVERAL
OUTFLOW BOUNDARIES AROUND TO FOCUS CONVECTION THIS AFTERNOON. 35
&&

.LONG TERM...
ANY CHANGES IN LONG TERM FORECAST BEING HELD FOR AFTERNOON PACKAGE
DISCUSSION. 35
&&

.AVIATION...
.AVIATION...
AXIS OF CONVECTION APPEARS TO BE TAKING AIM AT AREAS NORTHWEST OF
KMCB-KBTR. HOWEVER...MOISTURE SURGE FROM THE EAST WILL LIKELY
SUPPORT SCATTERED SHRA/TSRA DEVELOPMENT THIS AFTERNOON...STARTING
NEAR KGPT EARLY AND SPREADING WEST THROUGH THE AFTERNOON. OUTSIDE OF
RAIN AREAS...MOSTLY VFR WEATHER IS EXPECTED THROUGH THIS EVENING.
22

&&

.MARINE...
HAD TO MAKE A DIFFICULT DECISION WITH REGARDS TO THE GALE WARNING
THAT WAS ISSUED EARLIER FOR TONIGHT. AFTER COORDINATION WITH NHC AND
TAFB...DECIDED TO DROP THE GALE WARNING AND REPLACE IT WITH A SMALL
CRAFT ADVISORY TONIGHT. ALSO EXPANDED THE SMALL CRAFT ADVISORY IN
TIME AND SPACE TO START THIS AFTERNOON FAR EASTERN LEG...AND
EXPANDED INTO WESTERN WATERS TONIGHT INTO MONDAY NIGHT.

ALTHOUGH LOW PRESSURE AREA HAS FORMED IN THE NORTH GULF OF
MEXICO...SYSTEM IS RAGGED LOOKING AND HAS DISORGANIZED CONVECTION
DUE TO YESTERDAYS DRY AIR INTRUSION FROM THE NORTH AND THE NORTHERLY
SHEAR. SYSTEM ALSO APPEARS TO BE OUTFLOW DOMINATED WHICH IS NOT
TYPICAL OF A PURE TROPICAL SYSTEM. CONDITIONS...AT LEAST THE NEXT 6
TO 12 HOURS...ARE ONLY MARGINALLY FAVORABLE FOR DEVELOPMENT BUT THE
SHEAR IS RELAXING. IF A DEPRESSION FORMS AND A TROPICAL STORM IS
FORECAST...THEN PORTIONS OF THE MARINE AREA MAY HAVE TO BE PLACED IN
A TROPICAL STORM WARNING. HAVE MUCH HIGHER CONFIDENCE THAT SMALL
CRAFT ADVISORY CONDITIONS WITH WINDS 20 TO 30 KNOTS WITH GUSTS ABOVE
GALE FORCE...MAINLY IN SQUALLS...WILL DEVELOP TONIGHT INTO MONDAY
MORNING. 22
&&

.PREV DISCUSSION... /ISSUED 336 AM CDT SUN AUG 3 2008/

SHORT TERM...
UPPER TROUGH SEEN VERY WELL IN WV IMAGERY SAGGING SOUTHWARD THIS
MORNING. THE SFC REFLECTION OF THIS TROUGH IS SLOWING OVER THE
DEEP SOUTH AS WELL. AHEAD OF THIS...WE ARE ENJOYING A DEEP SOUTH
SULTRY SUMMER NIGHT AS DEW PTS REFUSE TO FALL FAR FROM 80. A NICE
MCS DEVELOPED YESTERDAY EVENING ALONG THE SFC TROUGH AND HAS SINCE
MOVED SW FOLLOWING THE WEAKNESS PROVIDED BY THE TROUGH WHILE 80
DEGREE DP TEMPS PROVIDE AN ABUNDANCE OF MOISTURE TO KEEP THE
SYSTEM FIRING. LOOKING AHEAD OF THE SYSTEM...MOISTURE IS LOCKED BY
THE LOW LEVEL INVERSION AND NORMALLY WOULD NOT BE CAPABLE OF
LIFTING BUT THE STRONG OUTFLOW GENERATED BY THE COMPLEX IS NOT
ONLY LIFTING THE MOISTURE...IT IS SIMPLY DESTROYING THE INVERSION
BY LIFTING THE ENTIRE BL. ONCE IT PASSES...THE LOW LEVEL INVERSION
IS THEN INTESIFIED AS THE DEW PTS ARE USED UP AND REPLACED BY
COOLER AIR AS WELL.

THE WEAK DISTURBANCE OVER THE GULF IS HAVING A TOUGH TIME OF IT
THIS MORNING AS IT INTERACTS WITH THE UPPER TROUGH AND MID LEVEL
DRY AIR TO ITS NORTH. BUT IT CONTINUES TO FIGHT FOR SURVIVAL.
BETWEEN THESE TWO SYSTEMS(MCS AND DISTURBANCE) THERE IS A CORRIDOR
OF STRONGLY SUBSIDENT AIR FROM THE UPPER LEVELS DOWN TO THE BL.
THIS WILL BE THE REASON FOR THE LOWER CHANCES OF RAIN DURING THE
MORNING HOURS FROM THE PEARL RIVER EASTWARD. AFTER NOON THE MCS
WILL HAVE DECAYED AND THE DISTURBANCE OVER THE GULF...WITH AN
ASSOCIATED INVERTED TROUGH THAT EXTENDS TO THE SHORELINE OF
PENSACOLA...WILL HAVE MOVED FAR ENOUGH WEST TO BEGIN HELPING RAIN
CHANCES INCREASE SLIGHTLY WITH THE HELP OF STRONG HEATING.

MOISTURE POOLING OVER THE ATCHAFALAYA BASIN AND ADJACENT AREAS
SHOULD BE ENOUGH TO GET BETTER CHANCES OF TS ACTIVITY OVER THAT
AREA. PW VALUES RISE TO 2.20 BY AFTERNOON BUT THE MAJORITY OF
THIS VALUE IS FOUND CONCENTRATED FROM 650 TO 850MB. THIS IS
SIGNIFICANT SINCE IT WILL ENABLE CONVECTION TO SECURE ENOUGH
MOISTURE IN ITS COLUMN FOR STRONG DEVELOPMENT. A DRY SLOT WILL
REMAIN FROM 850MB DOWNWARD. THIS SHOULD LEAD TO ADDITIONAL NEGATIVE
BUOYANCY CAUSING A FEW TS TO CREATE STRONG TO SEVERE WIND SPEEDS.

WILL HAVE TO WATCH FOR ANY FURTHER DEVELOPMENT OF THE SYSTEM OVER
THE GULF SINCE IT WILL HAVE THE ABILITY TO AFFECT POP NUMBERS OVER MUCH
OF THE SOUTH SHORE AREAS.

LONG TERM...
AN EASTERLY WAVE WILL BEGIN TO INTERACT WITH THE AREA STARTING
THU. THEN A BACK DOOR FRONT WILL MOVE INTO THE AREA AND STALL BY
THE WEEKEND. LOOKING FORWARD FOR THE BEST CHANCES OF STRONG TO
SEVERE WEATHER WILL LEAD US TO NEXT WEEKEND. BUT THIS COULD CHANGE.

AVIATION...
LINEAR MCS HAS BEEN ADVANCING SOUTHWESTWARD FROM MISSISSIPPI INTO
CENTRAL AND EAST CENTRAL LOUISIANA EARLY THIS MORNING...HAVING
ALREADY IMPACTED KMCB AND KBTR. THE REMAINDER OF THE TERMINALS
SHOULD BE UNAFFECTED BY THIS SQUALL LINE THROUGH 12Z ALTHOUGH SOME
LOCAL DEVELOPMENT MAY STILL BE POSSIBLE AT KMSY BEFORE 15Z. WILL
MAINTAIN A TEMPO GROUP 09Z-12Z FOR THIS POSSIBILITY AS THE GUST
FRONT IS JUST REACHING THE SOUTH SHORE OF LAKE PONTCHARTRAIN.
ENROUTE TRAFFIC WESTWARD OF KMSY WILL HAVE TO NEGOTIATE
THUNDERSTORMS THROUGH 12Z WITH VFR CONDITIONS PREVAILING FOR THE
REMAINDER OF THE NEXT 24-36 HOURS. TRANS-GULF FLIGHTS HEADING
SOUTHEAST OUT OF KMSY AND KGPT WILL ENCOUNTER LARGE CLUSTER OF
THUNDERSTORMS ASSOCIATED WITH WEAK AREA OF LOW PRESSURE. SHARP
LEADING EDGE INDICATED ON RADAR ABOUT 60NM SOUTHEAST OF THE MOUTH OF
THE MISSISSIPPI WITH STRONG WINDS AND HAIL ALOFT. 24

MARINE...
LARGE FORECAST PROBLEM NEXT 48 HOURS WILL BE DEALING WITH LOW
PRESSURE AREA TRYING TO DEVELOP AND POSSIBLY INTENSIFY WELL SOUTH OF
THE MOUTH OF THE MISSISSIPPI RIVER. GFS SHOWS UPPER END SMALL CRAFT
ADVISORY WINDS OR LOW END GALE WARNING WINDS DEVELOPING AS GRADIENT
TIGHTENS BY TONIGHT. COORDINATED WITH NATIONAL HURRICANE CENTER AND
WFO MOBILE ON HANDLING THIS FEATURE FOR MARINE PRODUCTS. WE REACHED
CONCENSUS TO ISSUE GALE WARNING FOR OUTER WATERS EAST OF THE
MISSISSIPPI RIVER FOR LATE FIRST PERIOD AND SECOND PERIOD...SMALL
CRAFT ADVISORY FOR INNER WATERS LATE FIRST PERIOD AND SECOND PERIOD.
WILL ALSO INDICATE SEAS BUILDING TO 12 FEET WELL OFFSHORE BY
TONIGHT. WILL ALSO MENTION GALE FORCE GUSTS IN NUMEROUS
THUNDERSTORMS FOR OUTER EAST LEG THIS MORNING AS RADAR SHOWS SHARP
EDGE TO CONVECTION STEADILY ADVANCING WESTWARD. WHILE NOTHING WILL
BE ISSUED JUST YET FOR WEST OF THE RIVER...WILL MENTION IN BODY OF
FORECAST THAT GALE WARNING OR SMALL CRAFT ADVISORY WILL LIKELY BE
REQUIRED FOR MONDAY. IF THIS SYSTEM DOES WIND UP AND MOVE WEST AS
MODEL INDICATED...THEN TIDES ALONG THE EAST FACING SHORES WILL
BECOME AN ISSUE FOR MONDAY. AS A PRECAUTION...WILL ISSUE A COASTAL
FLOOD WATCH FOR THE STRETCH OF COAST FROM BAY ST LOUIS TO GRAND ISLE
FOR 2 FOOT ABOVE NORMAL TIDES BY MONDAY AFTERNOON. ASTRONOMICAL HIGH
TIDES WILL BE IN THE EARLY AFTERNOON HOURS EAST OF THE RIVER. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  92  75  94  75 /  30  20  20  10
BTR  93  77  94  76 /  40  20  30  20
MSY  91  79  91  78 /  30  20  40  20
GPT  92  79  92  78 /  30  20  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...COASTAL FLOOD WATCH FROM 10 PM SUNDAY TO 1 AM TUESDAY FOR
     THE FOLLOWING ZONES: LOWER JEFFERSON...LOWER PLAQUEMINES...
     LOWER ST. BERNARD...ORLEANS...ST. TAMMANY...AND UPPER ST.
     BERNARD.

GM...SMALL CRAFT ADVISORY FROM 10 PM SUNDAY TO 1 AM TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

     SMALL CRAFT ADVISORY FROM 7 PM SUNDAY TO 7 PM MONDAY FOR THE
     FOLLOWING ZONES: AND COASTAL WATERS FROM PASCAGOULA MS TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     AND COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM.

MS...COASTAL FLOOD WATCH FROM 10 PM SUNDAY TO 1 AM TUESDAY FOR THE
     FOLLOWING ZONE: HANCOCK.

&&
Hazardous weather outlook, Aug 3, 10:54 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1154 AM CDT SUN AUG 3 2008

GMZ530-LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-041700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1154 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY WEST OF
INTERSTATE 55. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE BY LATE AFTERNOON. THE MAIN THREATS FROM THESE STORMS
WILL BE VERY HEAVY RAIN...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING.

A COASTAL FLOOD WATCH IS IN EFFECT TONIGHT FOR COASTAL AREAS FROM
SOUTHERN JEFFERSON PARISH TO HANCOCK COUNTY. EASTERLY AND
SOUTHEASTERLY WINDS GENERATED BY A WEAK DISTURBANCE IN THE
NORTHERN GULF WILL BEGIN TO PILE WATER INTO THE EAST AND SOUTH
FACING SHORELINES OF SOUTHEAST LOUISIANA AND HANCOCK COUNTY
MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ORGANIZED HAZARDOUS WEATHER IS NOT EXPECTED DURING THE WEEK. A
FRONTAL SYSTEM IS EXPECTED TO SETTLE ACROSS THE AREA BY NEXT
WEEKEND. THUNDERSTORMS ASSOCIATED WITH THIS FRONT MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

GMZ550-555-570-575-041700-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
1154 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE COASTAL WATERS
TODAY AND TONIGHT. THESE THUNDERSTORMS ARE FORMING IN RESPONSE TO
A WEAK DISTURBANCE OVER THE NORTHERN GULF WHICH WILL CONTINUE TO
BE MONITORED FOR DEVELOPMENT. HAZARDOUS WEATHER WITH THESE SEVERE
THUNDERSTORMS WILL INCLUDE STRONG WINDS UP TO 50 KNOTS...VERY
ROUGH SEAS...WATERSPOUTS AND CONTINUOUS LIGHTNING.

DUE TO THE GULF DISTURBANCE...A SMALL CRAFT ADVISORY IS IN
EFFECT OVERNIGHT. ADDITIONAL WARNINGS AND ADVISORIES MAY NEED TO
BE ISSUED TONIGHT AND MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SMALL CRAFT ADVISORIES WILL CONTINUE THROUGH MONDAY EVENING. THESE
WILL BE ASSOCIATED WITH THE DISTURBANCE IN THE GULF. STRONG TO
SEVERE THUNDERSTORMS MAY ALSO CONTINUE OVER THE WATERS WEST OF THE
MISSISSIPPI RIVER ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 3, 8:19 AM CST, 4 hours 21 minutes before
LAZ034-035-MSZ068-031445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
919 AM CDT SUN AUG 3 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 918 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL ALONG A LINE
EXTENDING FROM 9 MILES EAST OF SIMMESPORT TO 7 MILES NORTH OF
MELVILLE...MOVING SOUTHWEST AT 35 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
  LETTSWORTH BY 925 AM

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Harrison

When
August 3, 12:40 PM CST
Where
Harrison County, Saucier
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
30.630, -89.130

Thunderstorm Wind, Harrison

When
August 3, 12:40 PM CST
Where
Harrison County, Saucier
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
30.630, -89.130

Thunderstorm winds knocked down six trees.

Thunderstorm Wind, Pearl River

When
August 3, 1:25 PM CST
Where
Pearl River County, 2 mi S of Mc Neil
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.641, -89.630

Thunderstorm winds blew down several trees.

Hail, Pearl River

When
August 3, 1:34 PM CST
Where
Pearl River County, Picayune
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.530, -89.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133924, 133925, 133927, 133926.